In a study published in the Journal of the Royal Society of Medicine, a psychiatrist specializing in sexual dysfunction, David Healy, calls for recognition of post-antidepressant sexual dysfunction, i.e. those sexual problems that can arise after treatment for depression.

According to Healy, in fact, problems of a sexual nature can begin even after a few doses of medication and can sometimes remain for life. Other times it can happen that a slight pre-existing dysfunction can worsen dramatically if the person stops treatment for depression.

The condition, already known as post-SSRI sexual dysfunction (PSSD), sees genital numbness, loss of orgasm and overall libido. According to the same researcher, both sexes can be affected, in every age group and ethnic group.

According to Healy some of the people who suffer from this condition tend not to place too much importance on it because they think that, once the treatment for depression is over or stopped, things will return to normal but in reality, as the same researcher suggests, in many cases the conditions remain the same or get worse.

Precisely for this reason, the researcher states that there is a strong need to recognize at the medical level but also to make people aware of this type of sexual dysfunction related to the treatment of depression so that they can be treated more profitably.